Does Zoloft Cause Disinterest In Sex?

I’m a 28-year-old woman who has been taking Zoloft for over a year. I have no interest in sex whatsoever. While the drug has helped some of my symptoms of depression, my anti-sex life is making me even more depressed.

Sexual side effects are pretty common with antidepressants — both with the older tricyclics, monoamine oxidase (MAO) inhibitors, and with the newer drugs — notably the selective serotonin reuptake inhibitors (SSRIs), of which Zoloft is one. A variety of problems can occur: loss of interest (no libido), lack of arousal, inhibited orgasm, and more.

It’s important to remember that depression is also a great disrupter of sexual function; as depression is effectively treated with an antidepressant, sexual functioning often improves dramatically as well. In your case, the question is whether you have a side effect of Zoloft, a residual sexual symptom of depression, or to make it more complicated, some mixture of both.

Assuming that you and your doctor tease it apart and decide that, in fact, your depression is much better and the sexual dysfunction is clearly related to the drug, what can you do?

Several strategies can be employed:

  • Reducing the drug dose (if feasible).
  • Changing to a different antidepressant. Buproprion (Wellbutrin ), for example, has a lesser incidence of sexual effects than the SSRIs.
  • Adding another drug – such as cyproheptadine, yohimbine, amantadine, or others — to treat the sexual dysfunction, which is more or less a trial and error affair.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.